Format

Send to

Choose Destination
See comment in PubMed Commons below
Br J Ophthalmol. 2004 Dec;88(12):1518-20.

Is screening for interferon retinopathy in hepatitis C justified?

Author information

  • 1St James University Hospital, Beckett Street, Leeds LS9 7TF, UK. fcuthbertson@hotmail.com

Abstract

BACKGROUND/AIM:

In the treatment of hepatitis C, the National Institute for Clinical Excellence advocates use of a combination of interferon alfa and ribavirin for selected patients. Retinopathy is a well recognised side effect of interferon therapy and is characterised by retinal haemorrhages, cotton wool spots, and macular oedema. The aim of this study was to document the incidence and natural history of the retinopathy in patients treated with a long acting (pegylated) interferon and ribavirin for hepatitis C and to assess the need to screen for retinal complications.

METHODS:

All patients started on treatment from September 2002 to August 2003 were invited to participate in the study. The past medical and ocular history, visual symptoms, and the results of a full ophthalmological assessment performed 3 months after starting treatment were noted. Any patient with retinal changes was followed up at 3 month intervals until the changes resolved.

RESULTS:

Of the 25 patients examined, four had evidence of retinopathy including deep retinal haemorrhage and cotton wool spots. Two of the patients were diabetic and one hypertensive. None had any visual symptoms and in all four the retinopathy resolved while the patients completed their course of treatment.

CONCLUSIONS:

The incidence of retinopathy with pegylated interferon is low. The retinal complications resolve while treatment is continued and are asymptomatic. This study does not support routine screening for retinopathy in patients treated with pegylated interferon and ribavirin for hepatitis C.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk